Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 192, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 20, 2019, 3:20 PM EDT for Orange County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2019, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 20, 2019, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Orange County, IN
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:53 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 20, 3:14 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Louisville KY 314 PM EDT Tue Aug 20 2019 .Short Term...(This evening through Wednesday) Updated at 315 PM EDT Tue Aug 20 2019 ...Strong to Severe Storms Through Early Evening... Outflow-dominated MCS entering SW Indiana will be the main player through this evening, but we are also seeing more popcorn-type convection out ahead of that line as a result of differential heating at the edge of the MCS anvil. A few of these storms east of I-65 have pulsed up to marginally severe levels, but organized SVR is not expected with this activity. The main line will push across southern Indiana and north-central Kentucky through sunset, and downdraft CAPE approaching 1500 J/kg will support a continued damaging wind threat. SVR Watch 604 is in effect until 9 PM but expect to chip away at it from the NW once the main line passes. The line should really weaken once it gets solidly into Kentucky is it quickly runs out of instability. Hi-res models suggest redevelopment is possible overnight, especially heading north into Indiana, so we'll hang on to a 20-30 POP through the night. Wednesday will be the last day for this tropical air mass, with hot and humid conditions once again. Temps solidly in the 90s and dewpoints in the lower/mid 70s will push heat index values very close to advisory thresholds. However, precip chances will again ramp up in the afternoon and that could limit the window for any dangerous heat, so we'll just mention the triple- digit heat indices in the Hazardous Weather Outlook. Primary storm threats will be cloud-to-ground lightning, and heavy rainfall given slow storm motion. && .Long Term...(Wednesday night through Tuesday) Updated at 250 PM EDT Tue Aug 20 2019 Wednesday Night - Friday... An active pattern looks in store through the end of the work week. A cold front will move into the Ohio Valley and linger providing focus for multiple rounds of storms Wed night through Friday. While no organized severe threat looks likely at this time, cannot rule out some strong storms with gusty winds, lightning, and brief heavy rainfall. Temps will cool down through the end of the week into the upper 70s/lower 80s for highs by Fri. Lows Fri night should be in the 60s. Saturday - Tuesday... We should see a drier trend for the weekend, although some data still hangs some showers up along our southern border through the weekend. Will keep some mention of precipitation chances in the forecast, but overall should expect a mostly dry and pleasant weekend as surface high pressure tries to take hold north of the front. Highs should top out in the low and mid 80s, with pleasant lows in the low to mid 60s. Small shower and storm chances continue into the new work week, although the lack of a notable trigger will likely keep coverage pretty low. Temps start to trend back closer to normal with highs in the mid to upper 80s returning. && .Aviation...(18Z TAF Issuance) Updated at 105 PM EDT Tue Aug 20 2019 Main concern is the timing and impact of incoming convective complex. Fairly high forecast confidence for HNB, where we expect storms with IFR cig/vis and gusts hitting a solid 30 kt around 20Z. Still think the worst weather will be fairly brief, so will carry a TEMPO to show some wiggle room. Expect the line of storms to push on into SDF around 21Z, and BWG/LEX after 22Z. There is a split starting to form in the line, which has the most impact on forecast confidence for LEX, but we have included VCTS for pop-up cells forming ahead of the main line. By mid/late evening, even the trailing stratiform showers should be tapering off, and a mid-level ceiling overnight will be the worst- case scenario. If any of the terminals pick up heavy rain, that could drive some fog potential for Wed morning, but will not include restrictions in any of the TAFs. SW winds and scattered Cu expected by late Wed morning as mixing picks up again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RAS Long Term...AMS Aviation...RAS
Hazardous weather outlook, Aug 20, 12:30 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1230 PM EDT Tue Aug 20 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211630- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1230 PM EDT Tue Aug 20 2019 /1130 AM CDT Tue Aug 20 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. A line of strong to severe storms will push into the Ohio Valley later this afternoon. The primary hazard will be damaging winds, mainly late this afternoon across southern Indiana. The risk of strong wind gusts will persist into this evening across Kentucky. Frequent cloud-to-ground lightning will also be a hazard from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional rounds of thunderstorms are expected Wednesday night through early Friday. Slow moving storms could produce heavy rainfall, which could result in localized flooding. Outside of these cooling rains, it will be hot during peak heating Wednesday afternoon. Look for peak heat indices generally around 100 degrees, possibly approaching 105 in the Louisville and Bowling Green metro areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ/BJS/RAS
In the hours before
Special weather statement, Aug 20, 2:42 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
242 PM EDT Tue Aug 20 2019
INZ076-077-083-084-089-201945-
Crawford-Orange-Washington-Perry-Dubois-
242 PM EDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...NORTHWESTERN
CRAWFORD...NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON
COUNTIES...
At 241 PM EDT/141 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles west of Bloomington to 6
miles west of Owensville. Movement was southeast at 30 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Jasper, Salem, Paoli, English, Huntingburg, Ferdinand, Orleans,
French Lick, Stampers Creek and Orangeville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3851 8707 3849 8695 3850 8688 3853 8683
3853 8668 3869 8668 3869 8631 3876 8628
3878 8620 3876 8594 3804 8678 3804 8679
3810 8677 3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 1841Z 298DEG 26KT 3913 8671 3827 8781
DMSpecial weather statement, Aug 20, 2:46 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Tue Aug 20 2019
KYZ066-201915-
Casey-
246 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASEY COUNTY...
At 246 PM EDT, a strong thunderstorm was located 9 miles west of
Liberty, moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clementsville and Atterson.
LAT...LON 3730 8514 3739 8513 3739 8511 3742 8498
3726 8497
TIME...MOT...LOC 1846Z 277DEG 6KT 3734 8509
DMSpecial weather statement, Aug 20, 2:57 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
257 PM EDT Tue Aug 20 2019
KYZ037-201930-
Harrison-
257 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON COUNTY...
At 256 PM EDT, a strong thunderstorm was located 8 miles south of
Falmouth. The storm is moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Berry, Sunrise, Antioch, Kelat and Boyd.
LAT...LON 3849 8424 3850 8440 3856 8440 3858 8424
3858 8423
TIME...MOT...LOC 1856Z 273DEG 4KT 3855 8435
DMSpecial weather statement, Aug 20, 3:11 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Louisville KY 311 PM EDT Tue Aug 20 2019 KYZ054-201945- Marion- 311 PM EDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION COUNTY... At 311 PM EDT, a strong thunderstorm was located near Lebanon, moving east at 5 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Lebanon, Bradfordsville, Calvary, Belltown, Greenbriar, New Market and Penick. LAT...LON 3749 8534 3756 8533 3759 8514 3747 8515 TIME...MOT...LOC 1911Z 274DEG 6KT 3753 8530 DM
Special weather statement, Aug 20, 3:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
313 PM EDT Tue Aug 20 2019
KYZ066-201945-
Casey-
313 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASEY COUNTY...
At 313 PM EDT, a strong thunderstorm was located near Liberty, moving
east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Liberty, Middleburg, Lanhamtown and Beech Bottom.
LAT...LON 3731 8498 3745 8498 3747 8486 3743 8485
3741 8482 3730 8480
TIME...MOT...LOC 1913Z 274DEG 6KT 3739 8494
DMSpecial weather statement, Aug 20, 3:19 PM EDT, 1 minute before
Special Weather Statement National Weather Service Louisville KY 219 PM CDT Tue Aug 20 2019 KYZ026-061-201945- Butler-Ohio- 219 PM CDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND SOUTHEASTERN OHIO COUNTIES... At 218 PM CDT, a strong thunderstorm was located near Morgantown, moving southeast at 10 mph. Half inch hail is possible with this storm. Locations impacted include... Morgantown, Casey, Monford, Banock, Aberdeen, Flener, Eden, Select, Flint Springs and Welcome. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3728 8683 3737 8676 3734 8657 3716 8669 TIME...MOT...LOC 1918Z 300DEG 9KT 3731 8673 SSC
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:36 PM EDT | Special Weather Statement | LMK | Fayette | 24 min |
| Aug 19, 10:28 PM EDT | Special Weather Statement | LMK | Jessamine | 47 min |
| Aug 20, 1:29 PM EDT | Special Weather Statement | LMK | Trimble | 31 min |
| Aug 20, 1:33 PM EDT | Special Weather Statement | LMK | Larue | 27 min |
| Aug 20, 1:46 PM EDT | Special Weather Statement | LMK | Cumberland | 29 min |
| Aug 20, 2:32 PM EDT | Special Weather Statement | LMK | Scott | 28 min |
| Aug 20, 2:44 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 31 min |
| Aug 20, 2:46 PM EDT | Special Weather Statement | LMK | Casey | 29 min |
| Aug 20, 2:54 PM EDT | Areal Flood Advisory | LMK | Adair | 3 hr |
| Aug 20, 2:57 PM EDT | Special Weather Statement | LMK | Harrison | 33 min |
| Aug 20, 3:11 PM EDT | Special Weather Statement | LMK | Marion | 34 min |
| Aug 20, 3:13 PM EDT | Special Weather Statement | LMK | Casey | 32 min |
| Aug 20, 3:19 PM EDT | Special Weather Statement | LMK | Butler | 26 min |
| Aug 20, 3:49 PM EDT | Special Weather Statement | LMK | Boyle | 26 min |
| Aug 20, 3:52 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Meade | 38 min |
| Aug 20, 4:00 PM EDT | Special Weather Statement | LMK | Clark | 30 min |
| Aug 20, 4:01 PM EDT | Special Weather Statement | LMK | Hancock | 14 min |
| Aug 20, 4:10 PM EDT | Special Weather Statement | LMK | Anderson | 35 min |
| Aug 20, 4:12 PM EDT | Special Weather Statement | LMK | Ohio | 33 min |
| Aug 20, 4:18 PM EDT | Special Weather Statement | LMK | Breckinridge, Meade | 42 min |
| Aug 20, 4:21 PM EDT | Special Weather Statement | LMK | Jefferson, Oldham, Trimble | 39 min |
| Aug 20, 4:24 PM EDT | Special Weather Statement | LMK | Bourbon | 36 min |
| Aug 20, 4:33 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Spencer | 27 min |
| Aug 20, 4:39 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin, Meade | 36 min |
| Aug 20, 4:41 PM EDT | Special Weather Statement | LMK | Nelson | 34 min |
| Aug 20, 4:44 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Grayson, Ohio | 31 min |
| Aug 20, 4:50 PM EDT | Areal Flood Advisory | LMK | Anderson, Shelby | 3 hr |
| Aug 20, 4:55 PM EDT | Special Weather Statement | LMK | Anderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 4 more | 35 min |
| Aug 20, 5:01 PM EDT | Special Weather Statement | LMK | Nelson | 29 min |
| Aug 20, 5:05 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Grayson, Hardin, Nelson | 25 min |
| Aug 20, 5:15 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Logan, Ohio, Warren | 45 min |
| Aug 20, 5:17 PM EDT | Special Weather Statement | LMK | Edmonson, Grayson, Hart | 28 min |
| Aug 20, 5:21 PM EDT | Special Weather Statement | LMK | Larue, Nelson, Washington | 39 min |
| Aug 20, 5:27 PM EDT | Special Weather Statement | LMK | Anderson, Franklin, Harrison, Scott, Spencer, Woodford | 33 min |
| Aug 20, 5:29 PM EDT | Special Weather Statement | LMK | Hardin | 31 min |
| Aug 20, 5:36 PM EDT | Special Weather Statement | LMK | Barren, Green, Hart, Simpson, Warren | 24 min |
| Aug 20, 5:45 PM EDT | Special Weather Statement | LMK | Logan | 30 min |
| Aug 20, 5:50 PM EDT | Severe Thunderstorm Warning | LMK | Simpson, Warren | 25 min |
| Aug 20, 5:58 PM EDT | Special Weather Statement | LMK | Anderson, Bourbon, Boyle, Fayette, Franklin, Harrison and 7 more | 47 min |
| Aug 20, 5:58 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hart | 32 min |
| Aug 20, 6:06 PM EDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Nelson, Taylor | 24 min |
| Aug 20, 6:09 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Simpson, Warren | 12 min |
| Aug 20, 6:17 PM EDT | Special Weather Statement | LMK | Metcalfe | 28 min |
| Aug 20, 6:30 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 30 min |
| Aug 20, 6:43 PM EDT | Special Weather Statement | LMK | Casey | 32 min |
| Aug 20, 7:17 PM EDT | Special Weather Statement | LMK | Monroe | 28 min |
| Aug 20, 1:59 PM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
| Aug 20, 2:42 PM EDT | Special Weather Statement | LMK | Dubois, Orange | 63 min |
| Aug 20, 3:22 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 38 min |
| Aug 20, 3:30 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 45 min |
| Aug 20, 3:45 PM EDT | Special Weather Statement | LMK | Orange | 30 min |
| Aug 20, 3:56 PM EDT | Special Weather Statement | LMK | Jefferson | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.